Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Des Moines, IA

April 11, 2020Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2020, 11:35 PM CDT for Monroe County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2020, 11:35 PM CDT (04:35 UTC)
Expired
Apr 12, 2020, 12:15 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Monroe County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS53 KDMX 120435
SVRDMX
IAC135-120515-
/O.NEW.KDMX.SV.W.0009.200412T0435Z-200412T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1135 PM CDT Sat Apr 11 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Monroe County in south central Iowa...

* Until 1215 AM CDT.

* At 1134 PM CDT, a severe thunderstorm was located 11 miles north of
  Rathbun Lake, or 12 miles west of Albia, moving northeast at 30
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Albia around 1155 PM CDT.

Other locations impacted by this severe thunderstorm include Lovilia
and Melrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 9310 4109 9310 4116 9295 4116 9269
      4109 9264 4104 9264 4094 9309
TIME...MOT...LOC 0434Z 242DEG 26KT 4102 9304 

HAIL...1.25IN
WIND...<50MPH
 
$$

Small
2 follow-up statements
903 
WWUS53 KDMX 120456
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1156 PM CDT Sat Apr 11 2020

IAC135-120515-
/O.CON.KDMX.SV.W.0009.000000T0000Z-200412T0515Z/
Monroe IA-
1156 PM CDT Sat Apr 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHERN MONROE COUNTY...

At 1155 PM CDT, a severe thunderstorm was located near Albia, moving
northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northern Monroe County, including the following locations... Lovilia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4106 9296 4111 9302 4116 9295 4116 9269
      4109 9264 4103 9293
TIME...MOT...LOC 0455Z 242DEG 26KT 4109 9285 

HAIL...1.00IN
WIND...<50MPH
 
$$

Small
973 
WWUS53 KDMX 120515
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1215 AM CDT Sun Apr 12 2020

IAC135-120524-
/O.EXP.KDMX.SV.W.0009.000000T0000Z-200412T0515Z/
Monroe IA-
1215 AM CDT Sun Apr 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE COUNTY WILL
EXPIRE AT 1215 AM CDT...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning will be allowed 
to expire.  However small hail is still possible with this 
thunderstorm as it moves into Mahaska County.

LAT...LON 4106 9296 4111 9302 4116 9295 4116 9269
      4109 9264 4103 9293
TIME...MOT...LOC 0514Z 242DEG 26KT 4115 9270 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 7:10 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 11, 7:10 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
710 PM CDT Sat Apr 11 2020

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 306 PM CDT Sat Apr 11 2020

Initial push of warm advection and moisture into the state has
produce scattered showers and a few storms across Iowa today. This
initial surge continues eastward into this evening with
precipitation spreading into eastern Iowa and northern Illinois.
Additional scattered showers and thunderstorms seem likely across
the south again later this evening into the overnight as another
weak wave passes through near the Iowa/Missouri border.  Meanwhile,
a strengthening boundary will slowly into central Iowa overnight as
low pressure deepens across the Plains.  Wind fields are forecast to
intensify through the night as the pressure gradient tightens with
increasing cold advection into northwest Iowa.

Forcing increases significantly into Sunday with the approach of the
northern stream shortwave.  Precipitation will increase in coverage
and intensity into the morning across behind the boundary across the
northwest third of Iowa. Models have trended slightly farther north
with axis of main forcing and resultant QPF and this needs to be
monitored in further runs. Impressive mid level QG and
frontogenetical forcing will be ongoing for a good portion of the
day across the north with banded snowfall likely.  In addition,
stability is quite weak with thunder possible in the far north
enhancing snowfall rates.  Rates of 1-2" seems quite possible near
the Minnesota border for a few hours into Sunday afternoon. Amounts
in the far northwest will likely be from 8-10" but could be even
high should convective elements develop.  The gradient of snow will
be tight on the south side of the band where warmer air is expected
to keep precipitation mainly liquid prior to the heavier QPF ending
towards evening.  Otherwise, winds strengthen during the day and
into the evening with near blizzard conditions in the warning areas.
A possible upgrade seems in the cards should the wind fields
develop, although fracturing of stucco snow to reduce visibilities
is somewhat difficult. Elsewhere, a wind advisory also seems likely
to be issued in future forecasts as the top of the mixed layer is
mostly 40-50kts in most locations later Sunday into Sunday night as
strong cold advection spreads across the state.

HRRR has been showing some decent instability in the far southeast
by Sunday afternoon and there is some concern that the potential is
being underplayed.  Shear is not a problem with this system so
everything depends on the ability for instability to develop given
the extensive cloud cover and track of surface low.  This will need
to be closely watched with damaging winds and large hail possible,
if greater instability would develop, a tornado would not be out of
the question either.

After the storm departs late Sunday night into early Monday, thermal
trof will enter the state on Monday with a brisk and cold day.  Some
lingering clouds may persist in the north through the day given the
cyclonic curvature and the approach of a weak shortwave late in the
day.  The overall upper pattern remains unchanged through the mid to
late work week with a large upper trof continuing across the eastern
half to two-thirds of the nation. This will keep open the reservoir
of unseasonably cold air into the state during the work week with
temperatures holding 15-20 degrees below normal for much of the
time.  Some slight moderation is expected by late in the period as
the deep trof begins to migrate east with the amplitude of the upper
flow flattening, allowing for some modification of the airmass in
the Midwest.  Chances for precipitation through the week will be
limited with any rain/snow remaining light and rather limited in
spacial extent.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 700 PM CDT Sat Apr 11 2020

VFR conditions this evening before the rain/snow develops by early
Sunday morning. Ceilings will gradually lower late tonight and
into the overnight hours and confident by 8-12z Sunday, at least
IFR ceilings should be present. Lower confidence in the visibility
restrictions and kept mainly MVFR until the strong winds develop
late in the morning Sunday. Also, FOD, ALO and MCW will see snow
toward the end of the TAF period and higher confidence in the
lower visibility restrictions coupled with the potent northwest
winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 AM Sunday to 4 AM CDT Monday for
IAZ016-017-023-024-033-034.

Winter Storm Warning from 7 AM Sunday to 4 AM CDT Monday for
IAZ004>007-015.

&&

DISCUSSION...Cogil
AVIATION...Podrazik
Hazardous weather outlook, Apr 11, 3:30 PM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
330 PM CDT Sat Apr 11 2020

IAZ004>007-015-122030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Rain will transition to snow overnight, and winds of 20 to 25 mph,
with gusts of 35 to 40 mph will arrive.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Storm Warning is in effect for the area Sunday through
Sunday night. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

IAZ025>028-035>039-044>048-057-058-122030-
Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday morning through Sunday night, north to northwesterly winds
of 25 to 35 mph are possible, with wind gusts occasionally
nearing 50 mph. Minor snowfall may reduce visibility to 1 mile or
less during periods of heavy snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

IAZ049-050-059>061-070>073-081>083-092-093-122030-
Marshall-Tama-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Adams-
Union-Clarke-Taylor-Ringgold-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday morning through Sunday night, north to northwesterly winds
of 25 to 35 mph are possible, with wind gusts occasionally
nearing 50 mph.

Thunderstorms are likely Sunday afternoon into the evening. A few
storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

IAZ062-074-075-084>086-094>097-122030-
Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday morning through Sunday night, north to northwesterly winds
of 20 to 30 mph are possible, with wind gusts occasionally
nearing 45 mph.

Thunderstorms are likely Sunday afternoon into the evening. A few
storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening.

IAZ016-017-023-024-033-034-122030-
Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory is in effect for the area Sunday through
Sunday night. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

Kotenberg

In the hours before

Special weather statement, Apr 11, 10:05 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1005 PM CDT Sat Apr 11 2020

IAZ093>095-120330-
Wayne IA-Ringgold IA-Decatur IA-
1005 PM CDT Sat Apr 11 2020

...Isolated Storm Producing Hail and Lightning in Southern Iowa...

At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamoni, or 11 miles southeast of Mount Ayr, moving northeast at 40
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leon, Lamoni, Lineville, Davis City, Decatur City, Pleasanton, South
Lineville, Nine Eagles State Park and Lamoni Municipal Airport.

LAT...LON 4069 9410 4081 9352 4058 9352 4057 9411
TIME...MOT...LOC 0304Z 245DEG 33KT 4061 9406

Podrazik
Special weather statement, Apr 11, 10:44 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1044 PM CDT Sat Apr 11 2020

IAZ083-084-094-095-120445-
Clarke IA-Lucas IA-Wayne IA-Decatur IA-
1044 PM CDT Sat Apr 11 2020

...A Line of Storms Producing Hail and Pockets of Heavy Rain...

At 1043 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osceola to 8 miles northeast of Leon to
near Mercer. Movement was east at 25 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Osceola, Chariton, Corydon, Rathbun Lake, Seymour, Russell, Allerton,
Humeston, Van Wert, Lineville, Lucas, Garden Grove, Woodburn,
Williamson, Weldon, Derby, Promise City, Clio, Millerton and South
Lineville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4090 9380 4104 9378 4112 9310 4058 9310
      4058 9365
TIME...MOT...LOC 0343Z 258DEG 22KT 4096 9377 4079 9360 4059 9356

Podrazik
Local storm report, Apr 11, 11:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     HAIL             LUCAS                   41.03N 93.46W
04/11/2020  E0.88 INCH       LUCAS              IA   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL.

&&

BSS
Special weather statement, Apr 11, 11:25 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1125 PM CDT Sat Apr 11 2020

IAZ073>075-084-085-120515-
Marion IA-Lucas IA-Mahaska IA-Monroe IA-Warren IA-
1125 PM CDT Sat Apr 11 2020

...Strong Thunderstorms Producing Hail and Heavy Rain...

At 1124 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Chariton, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Knoxville, Chariton, Albia, Melcher-Dallas, Eddyville, Russell,
Lovilia, Bussey, Lacona, Harvey, Williamson, Hamilton, Melrose,
Marysville, Red Haw Lake State Park, Albia Municipal Airport,
Knoxville Municipal Airport and Chariton Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4127 9343 4133 9282 4119 9262 4116 9262
      4116 9264 4090 9264 4090 9340
TIME...MOT...LOC 0424Z 250DEG 28KT 4097 9313

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 10:05 PM CDTSpecial Weather StatementDMXDecatur25 min
Apr 11, 10:08 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold36 min
Apr 11, 10:44 PM CDTSpecial Weather StatementDMXLucas, Wayne61 min
Apr 11, 11:25 PM CDTSpecial Weather StatementDMXLucas, Monroe50 min
Apr 12, 4:58 AM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more23 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.